Adverse Reactions of Proton Pump Inhibitors: A Literature Review

    Published on:March 2021
    Journal of Young Pharmacists, 2021; 13(1):25-27
    Review Article | doi:10.5530/jyp.2021.13.5
    Authors:

    Dyêggo Carvalho Amorim1, Matheus Pontes Parente Travassos1, Igor Torres Dias1, Hermano Queiroz Gurgel1, Carlos Agusto Oliveira Meneses1, Fernanda Maria Teófilo Campos2, Arthur Almeida Azevedo2, João Hildo de Carvalho Furtado Junior2, João Augusto Lima Bisneto1, Paula Andréia Nobre Oliveira3, Mônica do Amaral Silva4, Guilherme Antonio Lopes de Oliveira4, Francineudo Oliveira Chagas2, Edilson Martins Rodrigues Neto2,3,*

    1School of Medicine, Unichristus, Fortaleza, Ceará, BRAZIL.

    2School of Pharmacy, Dentistry and Nursing, Federal University of Ceara, Fortaleza, Ceará, BRAZIL.

    3School of Pharmacy, Unicatolica of Quixadá, Quixadá , Ceará, BRAZIL.

    4School of Pharmacy, Christus Faculty of Piauí, Piaui, BRAZIL.

    Abstract:

    Gastroesophageal Reflux Disease (GRD) is the most common form of esophagitis, where proton pump inhibitors are the most widely used drugs. This study aimed to perform a literature review about the clinical use and adverse reactions of proton pump inhibitors (PPIs). Treatment of GRD evolved in the 1970s, when the first PPI, timoprazole, was discovered and in 1979, omeprazole originated, with a high action on the proton bomb. The most potent drugs in gastric suppression are proton pump inhibitors where they act irreversibly in the proton pump H+, K+, - ATPase, the suppression of acid secretion lasts for 24-48 hr. PPIs with prolonged use are associated with changes in the intestinal microbiota, which can be compared to changes seen with antimicrobials, in addition to altering the absorption of iron and Vitamin B12 and the metabolism of calcium and magnesium. The population most susceptible to the appearance of the side effects of PPIs is the elderly, age is a factor that predisposes to the appearance of various pathologies and it is necessary to use many medications thus constituting a polypharmacy, in addition, may increase the risks of drug toxicity due to the hepatic metabolism of the elderly being compromised, this is a worrying condition, as it can cause, in addition to the side effects of PPIs, drug interactions, making pharmacotherapeutic follow-up essential, thus being able to make dose adjustments and assess possible drug-related problems and adverse drug reactions.

    Key words: Adverse effects, Proton pump inhibitors, Pharmacotherapy, Pharmacovigilance, Reflux diseases.

    Article Download

     

    Navigation